Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Med. 1992 Jul;93(1):94-6.

Severe hepatotoxicity in a patient receiving both acetaminophen and zidovudine.

Author information

1
Department of Medicine, UCLA/San Fernando Valley Program.

Abstract

We report the development of severe hepatotoxicity in a patient on zidovudine therapy who received 3.3 g of acetaminophen in less than 36 hours. Three days later, the patient's serum aspartate aminotransferase level was 5,724 U/L, alanine aminotransferase was 3,124 U/L, lactate dehydrogenase was 12,675 U/L, alkaline phosphatase was 84 U/L, and total bilirubin was 20 mumol/L. These values substantially improved over the ensuing 4 days. Serologic results for hepatitis B, hepatitis A, and cytomegalovirus were all negative. The pattern and time sequence of transaminase elevation in this patient are consistent with acute acetaminophen hepatotoxicity, especially since zidovudine-induced hepatotoxicity is described as producing cholestasis rather than acute hepatitis. We hypothesize that our patient's susceptibility to acetaminophen-dependent hepatotoxicity may have been augmented by competitive utilization of glucuronidation by other drugs such as zidovudine and/or trimethoprim-sulfamethoxazole with subsequent increased cytochrome P450-dependent metabolism of acetaminophen. Additionally, due to malnutrition and/or to human immunodeficiency virus infection per se, our patient may have had decreased hepatic reserves of glutathione with which to conjugate the toxic acetaminophen product of the P450 system. Although severe acetaminophen-associated hepatotoxicity has not previously been reported in patients receiving zidovudine, we suggest that clinicians be aware of this potential interaction and counsel malnourished patients, especially those with concomitant hepatic disease, to exercise caution when taking both these medications.

PMID:
1626578
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center